Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 326, NWS Atlanta, GA

June 12, 20094 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 12, 2009, 9:57 PM EDT for 4 counties in Georgia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2009, 9:57 PM EDT (01:57 UTC)
Expired
Jun 12, 2009, 10:17 PM EDT
In force
20 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Clayton County, GA, DeKalb County, GA, Fulton County, GA, Henry County, GA

The radar

The Atlanta radar (KFFC), 46 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1287 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 130157
SVRFFC
GAC063-089-121-151-130245-
/O.NEW.KFFC.SV.W.0326.090613T0157Z-090613T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
957 PM EDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAYTON COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHWESTERN DEKALB COUNTY IN NORTH CENTRAL GEORGIA
  CENTRAL FULTON COUNTY IN NORTH CENTRAL GEORGIA
  EXTREME NORTH CENTRAL HENRY COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 1045 PM EDT

* AT 956 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR EAST
  POINT...MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COLLEGE PARK...HARTSFIELD-JACKSON AIRPORT...HAPEVILLE...ATLANTA...
  GRANT PARK-ZOO ATLANTA...DECATUR...AVONDALE ESTATES...PINE LAKE AND
  STONE MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3381 8416 3360 8417 3365 8459 3375 8456
TIME...MOT...LOC 0157Z 274DEG 24KT 3371 8452

$$
1 follow-up statement
000 
WWUS52 KFFC 130217
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1017 PM EDT FRI JUN 12 2009

GAC063-089-121-151-130227-
/O.CAN.KFFC.SV.W.0326.000000T0000Z-090613T0245Z/
HENRY GA-CLAYTON GA-DEKALB GA-FULTON GA-
1017 PM EDT FRI JUN 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FULTON...SOUTHWESTERN
DEKALB...NORTHERN CLAYTON AND EXTREME NORTH CENTRAL HENRY COUNTIES IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 45 MPH...VERY 
HEAVY RAIN...AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3381 8416 3360 8418 3365 8459 3375 8456
TIME...MOT...LOC 0217Z 274DEG 24KT 3370 8436

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:25 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 12, 5:25 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT FRI JUN 12 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MODEL RUNS REMAIN CONSISTENT THROUGH THE SHORT TERM FORECAST
PERIOD...KEEPING THE FORECAST AREA UNDER WEAK NORTHWEST FLOW ALOFT
THROUGH THE WEEKEND. ABUNDANT LOW LEVEL MOISTURE AND A PERSISTENT
SURFACE TROUGH WILL KEEP SCATTERED...MAINLY DIURNAL...CONVECTION IN
THE FORECAST THROUGH THE PERIOD. WE WILL NEED TO KEEP A CLOSE EYE OUT
FOR WAVES SWINGING THROUGH THE REGION IN THE NORTHWEST UPPER FLOW FOR
THE CHANCE OF BETTER ORGANIZED AND STRONGER CONVECTION. INSTABILITY
REMAINS SUFFICIENT ACROSS THE REGION FOR THE RISK OF AT LEAST
ISOLATED SEVERE STORMS EACH AFTERNOON AND EVENING.

.LONG TERM /MONDAY THROUGH FRIDAY/...
GFS AND ECMWF MODELS START OFF IN FAIRLY GOOD AGREEMENT AT THE
BEGINNING OF THE EXTENDED FORECAST PERIOD WITH AN EXPANDING RIDGE
CENTERED OVER THE WESTERN GULF OF MEXICO. HOWEVER...UNLIKE YESTERDAYS
12Z MODEL RUN...THE MODELS HAVE FLIPPED WITH THE ECMWF BUILDING THE
RIDGE FURTHER NORTHEAST INTO THE SOUTHEASTERN U.S. AND THE GFS
SHIFTING THE RIDGE INTO THE SOUTHWESTERN U.S. THROUGH THE EXTENDED
FORECAST PERIOD. WITH THE INTERMODEL AND RUN TO RUN INTRAMODEL
INCONSISTENCIES STILL EVIDENT...BEST BET FOR NOW IS PROBABLY TO KEEP
A FAIRLY STANDARD SUMMERTIME FORECAST TREND GOING THROUGH THE
EXTENDED FORECAST PERIOD WITH WARM TEMPERATURES AND A DIURNAL
THUNDERSTORM PATTERN.

&&

.AVIATION...UPDATE...
ONLY ISOLATED STRONG STORMS OVER THE CWA CURRENTLY. MAIN PROBLEM
WILL BE THE CONVECTION OVER W AL AND HAVE LITTLE CONFIDENCE HOW WELL
IT WILL HOLD TOGETHER WHEN IT GETS TO GA. IT WILL HAVE TO BE
MONITORED FOR NOW WITH AMENDMENTS LATER IF NEEDED. OTHERWISE VFR
CONDITIONS OVERNIGHT OUTSIDE ANY CONVECTION EXCEPT FOR PATCHY MVFR
VSBYS DURING THE EARLY MORNING HOURS. SURFACE WINDS DIMINISHING WITH
SUNSET WITH LIGHT WNW WINDS FOR ATL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  89  68  91  67 /  30  40  30  30  30
ATLANTA         72  87  71  90  70 /  30  40  30  30  30
BLAIRSVILLE     64  84  63  87  63 /  30  40  30  30  30
CARTERSVILLE    67  88  67  90  65 /  30  40  30  30  30
COLUMBUS        73  90  73  93  73 /  30  30  30  30  20
GAINESVILLE     70  87  69  90  68 /  30  40  30  30  30
MACON           72  91  70  94  72 /  30  30  30  30  20
ROME            68  88  68  90  69 /  30  40  30  40  30
PEACHTREE CITY  69  88  68  90  68 /  30  30  30  30  30
VIDALIA         73  94  73  93  74 /  30  30  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Jun 12, 8:48 AM EDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
848 AM EDT FRI JUN 12 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131300-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
848 AM EDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS EXPECTED OVER NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK FLOW PATTERN WILL REMAIN OVER THE AREA THROUGH TONIGHT...AND WEAK
DISTURBANCES WILL MOVE EASTWARD THROUGH THE FLOW. DAYTIME HEATING
AND A HUMID AIR MASS WILL COMBINE WITH THE DISTURBANCE TO AID IN
THUNDERSTORM DEVELOPMENT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DAMAGING WINDS...LARGE HAIL AND
FREQUENTLY DEADLY LIGHTNING. THE STORMS ARE POSSIBLE ACROSS ALL OF
NORTH AND CENTRAL GEORGIA...MAINLY BETWEEN 2 PM AND 10 PM.

.DISCUSSION...
A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE TENNESSEE VALLEY WITH
WEAK DISTURBANCES MOVING THROUGH THE FLOW AND IMPACTING NORTH AND
CENTRAL GEORGIA. INSTABILITY WILL BE INCREASING ACROSS THE AREA
WITH DAYTIME HEATING. CAPES OF 2000 TO 2600 AND LIFTED INDICES OF
-2 TO -5 ARE EXPECTED ACROSS THE AREA WITH ISOLATED THUNDERSTORMS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 12, 8:08 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
808 PM EDT FRI JUN 12 2009

GAZ032>034-045-130100-
808 PM EDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
DEKALB...COBB...GWINNETT AND FULTON COUNTIES UNTIL 900 PM EDT...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITE WATER PARK...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
NORTHERN DEKALB...EASTERN COBB...WESTERN GWINNETT AND NORTH FULTON
COUNTIES THROUGH 900 PM EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 12, 8:34 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
834 PM EDT FRI JUN 12 2009

GAZ019-030-031-041-130130-
834 PM EDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
HARALSON...PAULDING...POLK AND FLOYD COUNTIES UNTIL 930 PM EDT...

AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 14 MILES WEST OF COOSA TO 5 MILES
SOUTHWEST OF FELTON...MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HARALSON...PAULDING...POLK AND FLOYD COUNTIES THROUGH 930 PM EDT.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 12, 8:36 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
836 PM EDT FRI JUN 12 2009

GAZ107-109-130115-
836 PM EDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
PULASKI AND DODGE COUNTIES UNTIL 915 PM EDT...

AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF EASTMAN...MOVING SOUTHEAST AT 15
MPH.

WIND GUSTS OF 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY
AS THIS STORM MOVES ACROSS PULASKI AND DODGE COUNTIES THROUGH 915 PM
EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE DUBOIS...
GRESSTON... UNION...EASTMAN... FIVE POINTS... GODWINSVILLE...JAY
BIRD SPRINGS AND CHAUNCEY.
Special weather statement, Jun 12, 8:44 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
844 PM EDT FRI JUN 12 2009

GAZ110-111-130130-
844 PM EDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
TELFAIR AND WHEELER COUNTIES UNTIL 930 PM EDT...

AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCRAE...MOVING EAST AT 20 MPH.

WIND GUSTS OF 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY
AS THIS STORM MOVES ACROSS TELFAIR AND WHEELER COUNTIES THROUGH 930
PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE LITTLE
OCMULGEE STATE PARK...HELENA...MCRAE...SCOTLAND...TOWNS...SPRING
HILL...JORDAN AND LUMBER CITY.
Special weather statement, Jun 12, 9:21 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
921 PM EDT FRI JUN 12 2009

GAZ019>021-031>034-044>046-048-055-057-130215-
921 PM EDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
HENRY...CLAYTON...NEWTON...ROCKDALE...DEKALB...PAULDING...COBB...
GWINNETT...CHEROKEE...BARTOW...FLOYD AND FULTON COUNTIES UNTIL 1015
PM EDT...

AT 920 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES WEST OF EUHARLEE TO KELLEYTOWN...
MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS HENRY...CLAYTON...NEWTON...ROCKDALE...DEKALB...PAULDING...
COBB...GWINNETT...CHEROKEE...BARTOW...FLOYD AND FULTON COUNTIES
THROUGH 1015 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE CEDAR GROVE...HIDDEN VALLEY PARK...BANKHEAD...CASCADE
HEIGHTS...WEST END...LAKEWOOD PARK...FORT GILLEM...ELLENWOOD...REX...
CONLEY...DUE WEST...LOST MOUNTAIN PARK...JIM R MILLER PARK...MABLETON
AND CROSS ROADS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jun 12, 9:50 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
950 PM EDT FRI JUN 12 2009

GAZ089>091-102-130230-
950 PM EDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN STEWART...
CHATTAHOOCHEE...MARION AND MUSCOGEE COUNTIES UNTIL 1030 PM EDT...

AT 947 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NEAR SAINT MARYS HILLS TO WEST OF FLORENCE
MARINA STATE PARK...MOVING EAST AT 45 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS STEWART...CHATTAHOOCHEE...MARION AND MUSCOGEE COUNTIES THROUGH
1030 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
LAUREL HILLS...COLUMBUS METROPOLITAN AIRPORT...HIGHLAND PARK...
AVONDALE...SAINT MARYS HILLS...BENNING PARK...CARTER ACRES...
COLUMBUS...ROSE HILL...EDGEWOOD...KENWOOD...BIBB CITY...FORT
BENNING/LAWSON ARMY AIR FIELD...VISTA TERRACE AND BENNING HILLS.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:47 PM EDTSevere Thunderstorm WarningFFCDodge, Telfair, Wheeler31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.